Alert archive / North Dakota / Wind Advisories in 2018

Wind Advisory 6, NWS Bismarck, ND

April 29, 20188 counties in North Dakota

NWS Bismarck, ND issued this wind advisory at Apr 29, 2018, 3:34 AM CDT for 8 counties in North Dakota. It took effect at Apr 29, 2018, 11:00 AM CDT. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Apr 29, 2018, 3:34 AM CDT (08:34 UTC)
In effect from
Apr 29, 2018, 11:00 AM CDT
Expired
Apr 29, 2018, 8:00 PM CDT
In force
9 hr
Issued by
NWS Bismarck, ND

Counties Dickey County, ND, Foster County, ND, Kidder County, ND, LaMoure County, ND, Logan County, ND, McIntosh County, ND, Stutsman County, ND, Wells County, ND

The radar

The Bismarck radar (KBIS), 122 km from the middle of the area, began a volume at 08:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 8.6 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2018-04-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2018-04-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2952 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
174 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

781 
WWUS73 KBIS 290834
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
334 AM CDT Sun Apr 29 2018

NDZ023-025-036-037-047-048-050-051-291645-
/O.NEW.KBIS.WI.Y.0006.180429T1600Z-180430T0100Z/
Wells-Foster-Kidder-Stutsman-Logan-La Moure-McIntosh-Dickey-
Including the cities of Harvey, Fessenden, Carrington, Steele, 
Tappen, Jamestown, Napoleon, Gackle, Lamoure, Edgeley, Kulm, 
Wishek, Ashley, Oakes, and Ellendale
334 AM CDT Sun Apr 29 2018

...WIND ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 8 PM CDT
THIS EVENING...

The National Weather Service in Bismarck has issued a Wind
Advisory, which is in effect from 11 AM this morning to 8 PM CDT
this evening. 

* TIMING...Late this morning through early evening. 

* WINDS...South winds gusting to 45 mph.
 
* IMPACTS...Difficult travel, especially for those driving high
  profile vehicles. Working outdoors on elevated structures will
  be hazardous.
  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of at least 30 mph are expected.
Winds this strong can make driving difficult...especially for 
high profile vehicles. Use extra caution.

&&

$$
3 follow-up statements
894 
WWUS73 KBIS 291433
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
933 AM CDT Sun Apr 29 2018

NDZ023-025-036-037-047-048-050-051-292245-
/O.CON.KBIS.WI.Y.0006.180429T1600Z-180430T0100Z/
Wells-Foster-Kidder-Stutsman-Logan-La Moure-McIntosh-Dickey-
Including the cities of Harvey, Fessenden, Carrington, Steele, 
Tappen, Jamestown, Napoleon, Gackle, Lamoure, Edgeley, Kulm, 
Wishek, Ashley, Oakes, and Ellendale
933 AM CDT Sun Apr 29 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING...

* TIMING...Now through early evening.

* WHERE...James River Valley.

* WINDS...South winds gusting to 45 mph.

* IMPACTS...Difficult travel, especially for those driving high 
  profile vehicles. Working outdoors on elevated structures will 
  be hazardous. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of at least 30 mph are expected.
Winds this strong can make driving difficult...especially for
high profile vehicles. Use extra caution.

&&

$$
982 
WWUS73 KBIS 292025
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
325 PM CDT Sun Apr 29 2018

NDZ023-025-036-037-047-048-050-051-300100-
/O.CON.KBIS.WI.Y.0006.000000T0000Z-180430T0100Z/
Wells-Foster-Kidder-Stutsman-Logan-La Moure-McIntosh-Dickey-
Including the cities of Harvey, Fessenden, Carrington, Steele, 
Tappen, Jamestown, Napoleon, Gackle, Lamoure, Edgeley, Kulm, 
Wishek, Ashley, Oakes, and Ellendale
325 PM CDT Sun Apr 29 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING...

* TIMING...Through early this evening.

* WHERE...James River Valley and portions of south central North
  Dakota.

* WINDS...South winds gusting to 45 mph.

* IMPACTS...Difficult travel, especially for those driving high 
  profile vehicles. Working outdoors on elevated structures will 
  be hazardous. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of at least 30 mph are expected.
Winds this strong can make driving difficult...especially for
high profile vehicles. Use extra caution.

&&

$$
074 
WWUS73 KBIS 300049
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
749 PM CDT Sun Apr 29 2018

NDZ023-025-036-037-047-048-050-051-300200-
/O.EXP.KBIS.WI.Y.0006.000000T0000Z-180430T0100Z/
Wells-Foster-Kidder-Stutsman-Logan-La Moure-McIntosh-Dickey-
Including the cities of Harvey, Fessenden, Carrington, Steele, 
Tappen, Jamestown, Napoleon, Gackle, Lamoure, Edgeley, Kulm, 
Wishek, Ashley, Oakes, and Ellendale
749 PM CDT Sun Apr 29 2018

...WIND ADVISORY WILL EXPIRE AT 8 PM CDT THIS EVENING...

The wind advisory will be allowed to expire at 8 PM CDT. 

$$
waa

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this wind advisory went out at Apr 29, 12:32 AM CDT, 3 hours 2 minutes earlier.

Area forecast discussion, Apr 29, 12:32 AM CDT, 3 hours 2 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
1232 AM CDT Sun Apr 29 2018

.UPDATE...
Issued at 1205 AM CDT Sun Apr 29 2018

The forecast is generally on track and did not change much with
this forecast update. The primary changes were to blend in current
conditions.

UPDATE Issued at 900 PM CDT Sat Apr 28 2018

Red Flag Warning expires at 9 PM CDT as critical fire weather
conditions have subsided. Also the wind advisory has also
expired. While gusty winds will continue for a bit the strongest
winds have abated.

UPDATE Issued at 625 PM CDT Sat Apr 28 2018

Strongest surface winds following the h850 wind profile with
HRRR soundings showing a decoupling around 02z/9 pm cdt. Winds
will decrease a bit then but remain gusty through the evening.
Current forecast looks ok. Wind advisory southwest and Red Flag
Warnings continue through 9 pm cdt.

&&

.SHORT TERM...(This evening through Sunday)

Issued at 240 PM CDT Sat Apr 28 2018

Winds and critical fire weather conditions continue to highlight
the short term period.

Currently, upper level ridge axis stretches from south to north
across the high plains east of the Rockies. Surface high pressure
over the Upper Mississippi Valley and low pressure developing over
the Northern Rockies has developed a tight pressure gradient
across western and central North Dakota today. Gusty
south/southeasterly winds developed in response over much of my
area. Coupled with a dry boundary layer and lack of moisture
advection, resultant mixing from these winds has seen decreasing
humidity as the day progresses. Already reaching Red Flag criteria
and this will only get worse as the afternoon progresses and more
locations dry out. Lack of a good green-up/dry 1-hr fuels only
exacerbating critical fire weather conditions today.

Will see improving fire weather conditions early to mid evening as
we decouple and the mixed layer lowers, resulting in winds
decreasing. Will also have cooling temperatures seeing RH values
increase.

Breezy south/southeast winds re-increase a bit overnight as a
very strong low level jet (LLJ) develops (40-55Kts) into the
Northern Plains. Main impacts from the LLJ will be an increase in
low level wind shear impacting aviation as the boundary layer
remains parched until after 12Z Sunday. Upper ridge axis moves
into the eastern Dakotas by sunrise Sunday morning.

Surface trough moves into the western Dakotas Sunday afternoon as
southwest flow aloft develops from the Rockies into the Plains.
Increasing boundary layer moisture through the day with sfc
dewpoint temperatures increasing well into the 40s to near 50F.
Daytime highs still expected to range well into the 70s as 900MB
temps increase from 7-12C today to 17-23C Sunday aft. All guidance
keeps my area dry until Sunday night when the better large scale
forcing arrives from the west as the upper level low moves into
the Northern Rockies region.

.LONG TERM...(Sunday night through Saturday)

Issued at 240 PM CDT Sat Apr 28 2018

Thunderstorm potential Sunday night and perhaps Monday, and an
early May cool down, highlight the extended forecast.

See the fire weather discussion below for details regarding
possible fire weather concerns for Sunday.

SPC has maintained a marginal risk for severe thunderstorms across
southwest North Dakota Sunday evening. The 12Z models continue to
suggest convection initiating across southeast Montana and
northern Wyoming, then propagating northeast into southwest North
Dakota Sunday evening. This convection is expected to be
sustained by steep mid level lapse rates and a strong mid level
jet ahead of the upper low. Convection may be consolidated, and
elevated, by the time it reaches North Dakota. Wind would seem to
be the primary threat given the dry air with sfc Tds barely
touching 50F. However, this could be limited by stabilization of
the boundary layer. Marginal severe hail is also possible, but, a
likely secondary threat. The thunderstorm threat will propagate
into central North Dakota overnight. However, the severity is
somewhat uncertain but should decrease with time.

For Monday, thunderstorm potential and severity looks to reside
more to our south and southeast. Have tempered thunder mention due
to the latest guidance.

Thereafter, models still suggest on average cooler/below normal
temperatures for the start of May, highs in the upper 50s and
lower 60s and lows dropping into the 30s, as the mean flow will be
northwest. Possible ridging late next week may see the one or two
days closer to average temperatures.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1226 AM CDT Sun Apr 29 2018

VFR conditions are expected across all sites through the forecast
period. Intermittent gusty surface winds will remain possible for
the next couple of hours before decoupling. As this happens, low
level wind shear will increase over KBIS/KDIK/KMOT/KJMS.
Thunderstorms will be possible late in the period after 00z,
beginning west over KDIK and spreading east towards KMOT and KBIS
in the 03z to 06z timeframe.

&&

.FIRE WEATHER...

Issued at 240 PM CDT Sat Apr 28 2018

Red Flag Warning remains in effect through early this evening for
western and most of central North Dakota.

Strong southeast winds have developed across the area today and
will continue before winding down this evening. Peak gusts have
ranged from 30 - 40 mph with sustained winds ranging from 20-25
for the most part. Relative humidity continues to fall, now in the
low 20s to mid 30s, and will bottom out to near 20 percent if not
a tad lower some locations in the mid/upper teens. Expect
improving conditions between 7-9PM CDT this evening.

For Sunday: gusty south/southeast winds will continue over south
central and eastern parts of North Dakota. Sustained winds to 25
mph and gusts to 35-40 mph are forecast for these areas. However,
increasing surface moisture tonight into tomorrow will see higher
relative humidity values on Sunday, ranging from 30-40 percent.
This will limit the fire weather threat but will be closely
monitored.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...CK
SHORT TERM...NH
LONG TERM...NH
AVIATION...ZH
FIRE WEATHER...NH
Hazardous weather outlook, Apr 28, 10:56 PM CDT, 4 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
1056 PM CDT Sat Apr 28 2018

NDZ031>033-040-041-043-044-300400-
Golden Valley-Billings-Stark-Slope-Hettinger-Bowman-Adams-
956 PM MDT Sat Apr 28 2018

This Hazardous Weather Outlook is for portions of southwest North
Dakota.

.DAY ONE...Tonight

The probability of widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

There is a chance of thunderstorms Sunday evening and night. A few
thunderstorms could be strong to severe.

There is a chance of thunderstorms southwest and south central on
Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ001>005-009>013-017>023-025-034>037-042-045>048-050-051-300400-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-
Foster-Morton-Burleigh-Kidder-Stutsman-Grant-Sioux-Emmons-Logan-
La Moure-McIntosh-Dickey-
1056 PM CDT Sat Apr 28 2018 /956 PM MDT Sat Apr 28 2018/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
southeast North Dakota, and southwest North Dakota.

.DAY ONE...Tonight

The probability of widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

There is a chance of thunderstorms Sunday night. There is a
chance of thunderstorms southwest and south central on Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

waa

Nearby

Wind Advisories in North Dakota, 2018Every wind advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.